Ashley Choi, Mercer University College of Pharmacy
A review of 10 clinical articles reported an association between increased bleeding risk and the use of serotonergic antidepressants (SADs) including selective serotonin reuptake inhibitors (SSRIs) and serotonin-norepinephrine reuptake inhibitors (SNRIs). SADs are found to increase the risk of gastrointestinal bleeding and gastroduodenal mucosal injury. A recent meta-analysis also revealed a correlation between SSRI exposure and an increased risk of intracerebral and intracranial hemorrhage.1
According to a systemic review of 18 studies, limited evidence was found to support the association between the cerebrovascular effects of SSRI and the risk of intracranial bleeding and stroke.2 However, a systemic review and meta-analysis of 16 articles found an association between SSRI exposure and an increased risk of brain hemorrhage, largely due to intracerebral bleeding. The rates of brain hemorrhage was observed to be higher in patients with a past history of intracerebral hemorrhage.3
In addition, bleeding risks are considered to be higher when SSRIs are used in combination with certain medications, such as NSAIDs.1 A review of 120 research articles also provided evidence of SSRIs’ contribution to the increased risk of bleeding.4 After reviewing the four independent studies measuring upper gastrointestinal bleeding with SSRI-NSAID usage, combined use of SSRIs with NSAID is considered to provide an even greater risk of a GI adverse outcome, including gastrointestinal (GI) bleeding, on the order of 3 to 15 folds.5
|Title: Risk of intracranial haemorrhage in antidepressant users with concurrent use of non-steroidal anti-inflammatory drugs: nationwide propensity score matched study5|
|Design||Retrospective nationwide propensity score matched cohort study;
N = 5,168,833
|Objective||To define the risk of intracranial hemorrhage among patients treated with antidepressants and NSAIDs, compared with the risk among those treated with antidepressants without NSAIDs|
|Study Groups||Antidepressants only vs. antidepressants + NSAIDs|
|Methods||There was no direct patient involvement in the study. Study was composed of new antidepressant users, and the data for subjects were obtained from the Korean Health Insurance Review and Assessment Service database. Tricyclic antidepressants (TCA), Selective serotonin reuptake inhibitors (SSRI), serotonin-norepinephrine reuptake inhibitors (SNRI), monoamineoxidase inhibitors.|
|Duration||Between January 1, 2009 and December 31, 2013|
|Primary Outcome Measure||Risk of 30 days intracranial hemorrhage (number of intracranial hemorrhagic event, incidence rate per 1000 person with 95% confidence interval – CI), hazard ratio (HR) with 95% CI|
|Baseline Characteristics||The study participants were composed of new users of antidepressants without a history of having received a prescription for antidepressants during the preceding year.|
(n = 2,764,779)
|Antidepressants + NSAIDs
(n = 2,404, 054)
|Mean age, years||48.4||54.2|
|Male sex, no.||1,114,940||869,041|
|Results||Risk of 30 days intracranial hemorrhage||p-value|
|Antidepressant only||< 0.001|
|Number of intracranial hemorrhagic event||169|
|Incidence rate per 1000 person (95% CI)||1.6 (1.36 to 1.84)|
|Antidepressants + NSAID|
|Number of intracranial hemorrhagic event||573|
|Incidence rate per 1000 person (95% CI)||5.7 (5.28 to 6.22)|
|Hazard ratio (95% CI)|
|Unadjusted||1.9 (1.69 to 2.24)|
|Adjusted||1.6 (1.32 to 1.85)|
|Adverse Events||Common Adverse Events: N/A|
|Serious Adverse Events: N/A|
|Percentage that Discontinued due to Adverse Events: N/A|
|Study Author Conclusions||Combined use of antidepressants and NSAIDs was associated with an increased risk of intracranial hemorrhage within 30 days of initial combination.|
The concomitant use of antidepressants and NSAIDs was associated with an increased risk of intracranial hemorrhage in comparison to the use of antidepressants alone. However, the hazard ratio of intracranial hemorrhage to the combined use of antidepressants and NSAIDS did not show a significant correlation in older patients and patients who used antithrombotic agents. This study was the first population-based cohort study showing an association between the risk of intracranial hemorrhage and the combined use of antidepressants and NSAIDS. The study population solely consists of Koreans, and the study indicates the potential inaccuracy of coding and incompleteness of records.
- Jeong BO, Kim SW, Kim SY, Kim JM, Shin IS, Yoon JS. Use of serotonergic antidepressants and bleeding risk in patients undergoing surgery. Psychosomatics. 2014;55(3):213-20.
- Ramasubbu R. Cerebrovascular effects of selective serotonin reuptake inhibitors: a systematic review. J Clin Psychiatry. 2004;65(12):1642-53.Hackam DG, Mrkobrada M. Selective serotonin reuptake inhibitors and brain hemorrhage: a meta-analysis. Neurology. 2012;79(18):1862-5.
- Shin JY, Park MJ, Lee SH, et al. Risk of intracranial haemorrhage in antidepressant users with concurrent use of non-steroidal anti-inflammatory drugs: nationwide propensity score matched study. BMJ. 2015;351:h3517.
- Serebruany VL. Selective serotonin reuptake inhibitors and increased bleeding risk: are we missing something?. Am J Med. 2006;119(2):113-6.
- Mort JR, Aparasu RR, Baer RK. Interaction between selective serotonin reuptake inhibitors and nonsteroidal antiinflammatory drugs: review of the literature. Pharmacotherapy. 2006;26(9):1307-13.